Convulsions on anaesthetic induction with sevoflurane in young children.

Forskningsoutput: TidskriftsbidragArtikel i vetenskaplig tidskrift

Abstract

Increased worldwide use for paediatric anaesthesia of the volatile anaesthetic agent sevoflurane has mainly resulted from its low blood-gas partition coefficient and low airway irritability, providing smooth conditions for rapid induction of anaesthesia. Nevertheless, there are several clinical and experimental reports suggesting a correlation between exposure to sevoflurane and generalized clonic or tonic seizure activity. We report two clinical episodes of convulsions associated with the induction of sevoflurane anaesthesia in young children.

Case 1: during induction of anaesthesia with sevoflurane by facemask in a 3-year-old healthy boy, there were symmetrical clonic seizure-like movements of the upper extremities for 60 s. Case 2: on re-induction of anaesthesia with sevoflurane because of profuse bleeding following nasal adenoidectomy in a 4-year-old healthy girl with a family history of epilepsy, there were symmetrical tonic and clonic seizure-like movements for 30-40 s in the upper and lower extremities. Both episodes ceased spontaneously.

Although no EEG was recorded, it cannot be excluded that both episodes resulted from seizure activity within the CNS. Based on our observations and reports by others we suggest that, until further notice, sevoflurane should be avoided or at least used cautiously in patients where clinical epileptic activity has been verified or is strongly suspected.

Detaljer

Författare
Enheter & grupper
Forskningsområden

Ämnesklassifikation (UKÄ) – OBLIGATORISK

  • Anestesi och intensivvård
Originalspråkengelska
Sidor (från-till)405-407
TidskriftActa Anaesthesiologica Scandinavica
Volym48
Utgåva nummer4
StatusPublished - 2004
PublikationskategoriForskning
Peer review utfördJa

Nedladdningar

Ingen tillgänglig data